Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 196, NWS Cleveland, OH

August 18, 2019Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 18, 2019, 11:47 PM EDT for Knox County, Morrow County, Ohio. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 11:47 PM EDT (03:47 UTC)
Expired
Aug 19, 2019, 12:45 AM EDT
In force
58 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Knox County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 129 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 12:10 AM EDTTSTM WND DMGCenterburg, OHTREE DOWN ON JOHNSTOWN ROAD NEAR VANATTA ROAD
Aug 19, 12:10 AM EDTTSTM WND DMGCenterburg, OHTREE DOWN ON JOHNSTOWN ROAD NEAR VANATTA ROAD.
Aug 19, 12:15 AM EDTTSTM WND DMGMount Vernon, OHTREE DOWN ON ROUTE 229 NEAR KILLBUCK ROAD
Aug 19, 12:15 AM EDTTSTM WND DMGMount Vernon, OHTREE DOWN ON ROUTE 229 NEAR KILLBUCK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1283 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS51 KCLE 190347
SVRCLE
OHC083-117-190445-
/O.NEW.KCLE.SV.W.0196.190819T0347Z-190819T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1147 PM EDT Sun Aug 18 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morrow County in north central Ohio...
  Knox County in north central Ohio...

* Until 1245 AM EDT.

* At 1146 PM EDT, severe thunderstorms were located along a line
  extending from near Cardington to Bexley, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Mount Vernon, Fredericktown, Gambier, Utica, Cardington,
  Centerburg, Danville, Chesterville, Sparta, Waterford, Marengo,
  Fulton, Martinsburg, Gann, North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8248 4027 8248 4027 8274 4028 8275
      4035 8275 4036 8292 4050 8289 4057 8262
      4055 8262 4055 8235 4057 8218 4024 8220
TIME...MOT...LOC 0346Z 257DEG 37KT 4045 8282 3997 8292 

HAIL...<.75IN
WIND...60MPH
 
$$

Sefcovic
2 follow-up statements
381 
WWUS51 KCLE 190419
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1219 AM EDT Mon Aug 19 2019

OHC117-190429-
/O.CAN.KCLE.SV.W.0196.000000T0000Z-190819T0445Z/
Morrow OH-
1219 AM EDT Mon Aug 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORROW COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4024 8248 4027 8248 4028 8271 4034 8265
      4055 8250 4055 8235 4057 8218 4024 8220
TIME...MOT...LOC 0419Z 257DEG 37KT 4052 8241 4004 8252 

$$

OHC083-190445-
/O.CON.KCLE.SV.W.0196.000000T0000Z-190819T0445Z/
Knox OH-
1219 AM EDT Mon Aug 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR KNOX COUNTY...

At 1219 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Fredericktown to Granville South,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Utica, Centerburg, Danville,
Martinsburg, Gann, North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8248 4027 8248 4028 8271 4034 8265
      4055 8250 4055 8235 4057 8218 4024 8220
TIME...MOT...LOC 0419Z 257DEG 37KT 4052 8241 4004 8252 

HAIL...<.75IN
WIND...60MPH
 
$$

Sefcovic
990 
WWUS51 KCLE 190439
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1239 AM EDT Mon Aug 19 2019

OHC083-190446-
/O.EXP.KCLE.SV.W.0196.000000T0000Z-190819T0445Z/
Knox OH-
1239 AM EDT Mon Aug 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL EXPIRE AT
1245 AM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
these thunderstorms.

LAT...LON 4024 8248 4027 8248 4028 8271 4034 8265
      4055 8250 4055 8235 4057 8218 4024 8220
TIME...MOT...LOC 0436Z 270DEG 37KT 4055 8221 4007 8232 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:56 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 18, 9:56 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
956 PM EDT Sun Aug 18 2019

.SYNOPSIS...
A stationary front will remain west to east across the region
over the next several days. A series of weak troughs will move
along the front bringing on and off chances for storms through
the middle of this week. The front will move southeast through
the area Wednesday night. A cooler and drier weather pattern
will follow for the end of the week as high pressure builds
across the region.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Line of thunderstorms are expected to weaken with time as they
move east. There is still the possibility for some wind gusts
with the storms as they move through the area. Therefore, the
severe thunderstorm watch will be allowed to expire at 02Z.

Previous discussion...

Convection beginning to impact the area this afternoon, a few
hours ahead of schedule as noted in the previous discussion. The
environment remains a bit marginal, with the better storms west
near a corridor of good mid level lapse rates and effective bulk
shear values of 30-35 kts. More storms continue to fire off an
outflow boundary across northeast Ohio. Shear will be increasing
a bit into this evening, although it remains to be seen if this
convection will work over the moderate instability across the
area this afternoon. Even more uncertainty lies with upstream
convection potentially developing and moving into the area after
00Z, as the bulk of the hi-res guidance suggests. Have hedged
with lingering chance pops through the evening into the
overnight. Any precip will quickly diminish after midnight.

The synoptic cold front will settle south into the area on
Monday. Depending on the amount of destabilization south of the
boundary, more showers and a few storms may develop as the day
progresses. Right now, have slight chance pops moving to chance
pops during the afternoon across portions of the area. The front
will remain anchored across the northern part of the area
Monday night, with pops generally diminishing through the night
with the loss of daytime heating.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The synoptic boundary will linger over the northern part of the
area Tuesday into Wednesday. This may promote diurnally induced
convection Tuesday and again Wednesday, with better, more
organized convection limited to any upstream MCS activity that
may sneak into the area. Have held with chance pops for now. A
stronger shortwave will move through the area Wednesday into
Wednesday night, which will push the front south through the
area, bringing a demise to local precipitation chances Wednesday
night. Above normal temps and humid conditions will persist
until the front moves through.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A quiet, cooler pattern emerges by Thursday as high pressure
drifts east across the Great Lakes region. Seasonably cooler
temperatures in the mid to upper 70s Thursday and Friday will
recover into the low/mid 80s by the end of the weekend. Dry
conditions will prevail until at least Sunday, as some moisture
return into the area may bring scattered shower/thunderstorm
activity on Sunday.

&&

.AVIATION /00Z Monday THROUGH Friday/...
Low confidence TAF with respect to TSRA potential this evening.
Aside from TSRA near KTOL at the onset of the period, best
chances for TSRA will be between 00Z and 05Z from west to east
across the area this evening. Given low confidence in model
solutions, have only mentioned TSRA in PROB30/TEMPO until
development becomes clearer. Outside of TSRA, mainly VFR
conditions expected, although some lowering ceilings to MVFR
possible at the end of the period as a cold front sinks south
into the area. Some gusts to 20 kts are possible this afternoon
out of the southwest. Winds will remain south to southwest,
becoming more west/northwest as the cold front moves through at
the end of the period.

OUTLOOK...Intervals of non-VFR possible primarily with
thunderstorms possible Monday and again on Wednesday.

&&

.MARINE...
A relatively quiet period on the lake this week, as a frontal
boundary will meander near the lake through Wednesday. This will
keep winds variable over the lake through Wednesday until a cold
front pushes south of the lake. This will bring northerly winds
to the lake until the end of the week as high pressure drifts
across the region. Winds will swing around to the south as the
high pushes into New England this weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt/Lombardy
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Greenawalt
MARINE...Greenawalt
Hazardous weather outlook, Aug 18, 10:00 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1000 PM EDT Sun Aug 18 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-200200-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
1000 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 10:11 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1011 PM EDT Sun Aug 18 2019

OHZ009-010-018-019-190315-
Seneca-Huron-Erie-Lorain-
1011 PM EDT Sun Aug 18 2019

...A LINE OF STRONG WINDS AHEAD OF THUNDERSTORMS WILL AFFECT
HURON...ERIE... SOUTHEASTERN SENECA AND LORAIN COUNTIES...

At 1010 PM EDT, radar indicated strong outflow ahead of a line of
thunderstorms. These stronger winds were located along a line
extending from 12 miles northeast of Kelleys Island to near Tiffin.
Movement was east at 45 mph.

Winds to 40 mph are possible over the next hour with this outflow.

Locations impacted include...
Lorain, Elyria, Sandusky, Norwalk, Western Vermilion, Vermilion,
Kelleys Island, Strongsville, North Ridgeville, Avon Lake, Amherst,
Bellevue, Grafton, Willard, Wellington, New London, Plymouth,
Northern Milan, Milan and Wakeman.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4121 8284 4144 8285 4146 8271 4162 8272
      4163 8267 4147 8271 4138 8252 4152 8201
      4150 8197 4135 8197 4135 8187 4127 8188
      4127 8197 4120 8198 4114 8207 4114 8217
      4106 8218 4107 8243 4099 8244 4099 8322
TIME...MOT...LOC 0210Z 265DEG 40KT 4170 8250 4108 8320

Sefcovic
Special weather statement, Aug 18, 10:20 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1020 PM EDT Sun Aug 18 2019

OHZ027-028-190315-
Crawford-Wyandot-
1020 PM EDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYANDOT AND CRAWFORD
COUNTIES...

At 1020 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tiffin to Arlington. Movement was
east at 30 mph.

Winds to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Bucyrus, Upper Sandusky, Galion, Crestline, Forest, New Washington,
Sycamore, Morral, Chatfield, Marseilles, Carey, Benton, Nevada,
Wharton, Tiro, North Robinson, Harpster, Kirby, Oceola and Sulpher
Springs.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4090 8351 4091 8348 4095 8348 4095 8346
      4099 8346 4099 8273 4071 8273 4071 8285
      4070 8286 4069 8343 4070 8344 4071 8349
      4081 8350 4082 8352
TIME...MOT...LOC 0220Z 281DEG 26KT 4112 8312 4088 8364

Sefcovic
Local storm report, Aug 18, 10:56 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1056 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     1 N MINERAL RIDGE       41.15N 80.77W
08/18/2019                   TRUMBULL           OH   LAW ENFORCEMENT

            LOTS OF REPORTS OF DOWNED TREES AND POWER
            LINES ACROSS THE TOWNSHIP.

&&

DK
Local storm report, Aug 18, 10:57 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1057 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     1 N CHAMPION HEIGHTS    41.31N 80.85W
08/18/2019                   TRUMBULL           OH   LAW ENFORCEMENT

            LOTS OF REPORTS OF DOWNED TREES AND POWER
            LINES ACROSS THE TOWNSHIP.

&&

DK
Local storm report, Aug 18, 10:59 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1059 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     1 SE CHURCHILL          41.16N 80.65W
08/18/2019                   TRUMBULL           OH   LAW ENFORCEMENT

            LOTS OF REPORTS OF DOWNED TREES AND POWER
            LINES ACROSS THE TOWNSHIP.

&&

DK
Local storm report, Aug 18, 11:19 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1119 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     DALTON                  40.80N 81.70W
08/18/2019                   WAYNE              OH   FIRE DEPT/RESCUE

            TREE DOWN ONTO PARKING GARAGE. PARKING
            GARAGE STRUCTURE COLLAPSED ONTO SEVERAL
            CARS.

&&

PS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:25 PM EDTSpecial Weather StatementCLELucas, Wood65 min
Aug 18, 8:58 PM EDTSpecial Marine WarningCLE2 hr
Aug 18, 9:30 PM EDTSpecial Weather StatementCLEHancock, Sandusky, Seneca, Wood60 min
Aug 18, 9:54 PM EDTSpecial Marine WarningCLE96 min
Aug 18, 10:11 PM EDTSpecial Weather StatementCLEErie, Huron, Lorain64 min
Aug 18, 10:20 PM EDTSpecial Weather StatementCLECrawford, Wyandot55 min
Aug 18, 11:13 PM EDTSpecial Marine WarningCLE92 min
Aug 18, 11:54 PM EDTSpecial Weather StatementCLEAshtabula, Cuyahoga, Geauga, Holmes, Lake, Mahoning and 5 more66 min
Aug 19, 12:34 AM EDTSpecial Marine WarningCLE56 min
Aug 19, 12:47 AM EDTSpecial Weather StatementCLEAshtabula, Mahoning, Trumbull43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.